Alert archive / California / Tornado Warnings in 2006

Tornado Warning 4, NWS Hanford, CA

March 28, 2006Merced County, California

NWS Hanford, CA issued this tornado warning at Mar 28, 2006, 2:52 PM PST for Merced County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2006, 2:52 PM PST (22:52 UTC)
Expired
Mar 28, 2006, 3:15 PM PST
In force
23 min
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Merced County, CA

The radar

The San Joaquin Valley radar (KHNX), 124 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS56 KHNX 282252
TORHNX
CAC047-282315-
/O.NEW.KHNX.TO.W.0004.060328T2252Z-060328T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
252 PM PST TUE MAR 28 2006

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL MERCED COUNTY IN CENTRAL CALIFORNIA
  THIS INCLUDES THE CITY OF MERCED

* UNTIL 315 PM PST

* AT 242 PM PST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 10
  MILES SOUTH OF MERCED...MOVING NORTH AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MERCED BY 315 PM PST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3711 12054 3713 12031 3738 12027 3742 12049

$$

DUDLEY
2 follow-up statements
000 
WWUS56 KHNX 282306
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
306 PM PST TUE MAR 28 2006

CAC047-282315-
/O.CON.KHNX.TO.W.0004.000000T0000Z-060328T2315Z/
MERCED CA-
306 PM PST TUE MAR 28 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM PST FOR EAST
CENTRAL MERCED COUNTY...

AT 257 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES SOUTH OF
MERCED...MOVING NORTH AT 10 MPH.

THE TORNADO WILL BE NEAR...
  MERCED BY 315 PM PST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3711 12054 3713 12031 3738 12027 3742 12049

$$

DUDLEY
000 
WWUS56 KHNX 282320
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
319 PM PST TUE MAR 28 2006

CAC047-282329-
/O.EXP.KHNX.TO.W.0004.000000T0000Z-060328T2315Z/
MERCED CA-
319 PM PST TUE MAR 28 2006

...THE TORNADO WARNING FOR EAST CENTRAL MERCED COUNTY EXPIRES AT 315
PM PST...

THE TORNADO OVER EAST CENTRAL MERCED COUNTY HAS DISSIPATED AND THE 
TORNADO WARNING HAS EXPIRED AT 315 PM. A SEVERE THUNDERSTORM REMAINS 
IN EFFECT
FOR THE AREA UNTIL 345 PM.


LAT...LON 3711 12054 3713 12031 3738 12027 3742 12049

$$

DUDLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:45 PM PST, 7 minutes earlier.

Area forecast discussion, Mar 28, 2:45 PM PST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
245 PM PST TUE MAR 28 2006

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...MANY ITEMS TO
COVER SO EACH WILL BE BRIEF. FOR THE SAN JOAQUIN VALLEY...RADAR AND
SATELLITE SHOW STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED FROM
MERCED COUNTY NORTH AS COOLING ALOFT AND AFTERNOON HEATING AT THE
SURFACE COMBINE WITH THE VERY MOIST ATMOSPHERE. WATCHING THE LINE
OVER WESTERN MERCED COUNTY FOR SEVERE AND THUNDERSTORM DEVELOPMENT
SHOULD PROPAGATE SOUTHEAST. THE MAIN FRONTAL PRECIPITATION BAND IS
JUST COMING ONSHORE IN THE BAY AREA AND THIS WILL MOVE EAST LATER
TODAY AND TONIGHT WITH MORE RAIN. EXPECT THE SOUTH VALLEY TO HAVE
PERIODS OF RAIN AND THEN MORE STEADY RAIN LATER AS THE FRONT MOVES
THROUGH. LOOKS LIKE CONTINUED SHOWERY WEATHER FOR WEDNESDAY MORNING
WITH SHOWERS ENDING WEDNESDAY AFTERNOON. STILL LOOKS DRY THURSDAY
AND FOR MUCH OF FRIDAY.

IN THE SIERRA, SNOW CONTINUES TO FALL AT A GOOD CLIP ABOVE 6000 FEET
IN THE YOSEMITE AREA AND 7000 FEET OVER THE KERN COUNTY MOUNTAINS.
FORECAST QPF SUGGESTS ANOTHER 2 FEET OR MORE OF SNOW OVER THE
SIERRA. THINGS ARE A LITTLE BIT MORE TRICKY FOR THE KERN COUNTY
MOUNTAINS AS SNOW LEVELS HAVE REMAINED HIGH. SO FAR, REPORTED
STATIONS AT 7000 FEET ARE RUNNING IN THE MID 30S AND UNTIL COLDER
AIR ARRIVES THIS EVENING, MOST POPULATED AREAS AND ROADWAYS WILL
STAY JUST WET FROM RAIN. STILL THE PROBABILITY OF SNOW DOWN NEAR
PASS LEVEL LATER TONIGHT. WILL KEEP THE WARNINGS GOING.

OVER THE KERN COUNTY DESERTS RAIN SHOWERS WILL CONTINUE FOR TONIGHT
AND WEDNESDAY...THE FORECAST LOOKS GOOD HERE.

NEXT SYSTEM LOOKS ON TRACK FOR LATER FRIDAY FOR ANOTHER SHOT OF
PRECIPITATION.

.LONG TERM...FOR FRIDAY NIGHT THROUGH TUESDAY...PER HPC DISCUSSION
WILL ACCEPT THE GFS SOLUTION THROUGH MOST OF THE EXTENDED PERIOD.
ACTUALLY ECMWF...UKMET...AND GFS ALL IN GOOD AGREEMENT ON FRIDAYS
SYSTEM SHIFTING ONSHORE LATE FRIDAY/FRIDAY NIGHT. THIS WILL KEEP A
CHANCE OF RAIN AND MOUNTAIN SNOW OVER MOST OF THE DISTRICT INTO
SATURDAY MORNING. WEAK RIDGING FOR SUNDAY WILL RETURN DRY WEATHER TO
THE DISTRICT. A DEVELOPING SOUTHWEST FLOW PATTERN ALOFT WILL CAUSE
MID LEVEL WARM AIR ADVECTION OVER THE DISTRICT LEADING TO A SLIGHT
WARMING TREND SUNDAY AND MONDAY. THE 12Z ENSEMBLE MEAN THIS MORNING
SUPPORTS THE SLOWER AND DEEPER ECMWF WITH RESPECT TO THE DEVELOPMENT
OF A TROUGH OFF THE WEST COAST EARLY NEXT WEEK. ECMWF MAY BE A
LITTLE OVER DONE WITH THE FEATURE BUT WILL GIVE ANOTHER SLIGHT
CHANCE OF PRECIPITATION MOVING ACROSS THE DISTRICT MONDAY INTO
TUESDAY. COOLER TUESDAY AS THE OFFSHORE TROUGH EDGES CLOSER TO THE
WEST COAST WITH DECREASING THICKNESSES AND HEIGHTS.

&&

.AVIATION...EXPECT MOSTLY VFR CONDITIONS OVER THE SAN JOAQUIN VALLEY
AND KERN COUNTY DESERTS EXCEPT MVFR DUE TO CEILINGS AND VISIBILITY
IN SHOWERS. ISOLATED THUNDERSTORMS THROUGH THIS EVENING. MOUNTAIN
OBSCURATION OVER SIERRA NEVADA AND TEHACHAPI MOUNTAINS DUE TO CLOUDS
AND SHOWERS.  FOR SPECIFIC DETAILS...PLEASE REFER TO TAFS FOR
KMCE...KFAT AND KBFL.

&&

&&

.HNX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
      SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS THROUGH
      TONIGHT.

&&

WWW.WEATHER.GOV/HANFORD

DUDLEY/CM
Hazardous weather outlook, Mar 28, 5:00 AM PST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
500 AM PST TUE MAR 28 2006

CAZ095>097-291300-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
500 AM PST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
AND THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY

SIGNIFICANT SNOWFALL IS EXPECTED THROUGH THE DAY. PLEASE REFER TO
THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOWFALL IS EXPECTED TO CONTINUE THROUGH EARLY
WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46
KHNX/ FOR FURTHER DETAILS. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

CAZ089>094-098-099-291300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
500 AM PST TUE MAR 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF
THE CENTRAL CALIFORNIA INTERIOR.

.DAY ONE...TODAY

ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE IN THE LOWER ELEVATIONS OF
THE VALLEY AND OVER THE KERN COUNTY DESERT THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

PEJ

In the hours before

Local storm report, Mar 28, 10:32 AM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1032 AM PST TUE MAR 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HEAVY SNOW       LODGEPOLE               36.60N 118.73W
03/28/2006  M16.0 INCH       TULARE             CA   PARK/FOREST SRVC

0800 AM     HEAVY SNOW       TUOLUMNE MEADOWS        37.87N 119.36W
03/28/2006  M7.0 INCH        TUOLUMNE           CA   PARK/FOREST SRVC

0800 AM     HEAVY SNOW       KAISER POINT SNOTEL     37.30N 119.10W
03/28/2006  E19.0 INCH       FRESNO             CA   MESONET

            ESTIMATED BY SNOTEL

0800 AM     HEAVY SNOW       TAMARACK SUMMIT SNOTEL  37.17N 119.20W
03/28/2006  E15.0 INCH       FRESNO             CA   MESONET

            ESTIMATED BY SNOTEL

&&

DUDLEY

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:12 PM PSTSevere Thunderstorm WarningHNXMariposa, Merced33 min
Mar 28, 3:32 PM PSTSevere Thunderstorm WarningHNXMadera43 min

Nearby

Tornado Warnings in California, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.